A 35 year old woman was admitted to the emergency department two hours after ingesting 60×20 mg tablets of nicorandil, total 1.2 g. The dominant feature of icorandil toxicity was profound peripheral vasodilatation associated with coronary hypoperfusion. Despite widespread electrocardiographic signs of myocardial ischaemia, there was no evidence of myocardial damage and no serious cardiac arrhythmia. Volume loading and pressor support proved to be an effective treatment strategy.
- drug misuse
Statistics from Altmetric.com
A 35 year old woman with no significant past medical history, was admitted to the emergency department two hours after ingesting 60×20 mg tablets of nicorandil, total 1.2 g. No other medication, illicit drugs, or alcohol were co-ingested. At presentation she had early signs of circulatory collapse (blood pressure 80/40 mm Hg; heart rate 140 beat/min) and required immediate fluid resuscitation. Initial biochemical screening revealed normal electrolytes and renal function, and a poison screen (paracetamol and salicylate) was negative.
Over the next three hours, she developed symptoms and signs consistent with profound peripheral vasodilatation and became more hypotensive (blood pressure 55/30 mm Hg) despite further fluid resuscitation. She complained of central crushing chest pain, which was associated with severe ST segment depression and T wave inversion on the ECG (fig 1). Both arterial and central venous pressures were monitored invasively and she required inotropic support with intravenous noradrenaline (1.2 mg/h) and dopamine (3 μg/kg/min). The electrocardiographic changes resolved as the blood pressure improved, although she continued to vomit and complain of headache up to eight hours after presentation. Cardiac monitoring showed frequent multifocal ventricular extrasystoles but there were no sustained tachyarrhythmias. Biochemical monitoring revealed a transient increase in the serum creatinine (peak 176 μmol/l) and liver transaminases (aspartate transferase 164 IU/l; alanine transferase 71 IU/l), which normalised by 48 hours. Serum potassium, calcium and creatine kinase remained within the normal range; troponin assay was not available and hence values were not measured. She was weaned off all inotropic support within 24 hours of admission and made a complete recovery. Pre-discharge exercise stress testing using the standard Bruce protocol was uneventful.
The recently published IONA Study has shown a beneficial effect on major coronary events by the use of nicorandil in patients with chronic stable angina.1 As a result of this trial it is probable that the use of nicorandil in the treatment of angina will increase, which could also increase the potential for accidental or deliberate self harm with this agent. As far as the authors are aware, this is the first description of the effects of nicorandil in severe overdose.
Nicorandil, a potassium channel activator, is the first agent in its therapeutic class to be licensed for the treatment of angina. Its oral bioavailability is 75%–80%, maximal plasma concentrations being achieved within 30–60 minutes after dosing, with a plasma half life of about one hour and therapeutic efficacy extending to 12 hours. Nicorandil is hepatically metabolised and renally excreted. Its mechanism of action is complex, and includes both a nitrate-like effect and in addition, activation of sarcolemmal and mitochondrial ATP sensitive potassium (KATP) channels. This leads to vasodilatation in coronary vessels and also in the venous and arterial systems, leading to a reduction in preload, afterload, and hence myocardial oxygen consumption and work.2,3 As a result of the above actions, nicorandil in double blind randomised studies, has been shown to be comparable as an anti-anginal agent to β blockers, calcium antagonists, and nitrates.4,5 In addition to its anti-ischaemic properties, nicorandil may also confer additional benefits related to myocardial pre-conditioning and cardioprotection.6,7
The patient in this report had both symptomatic and ECG evidence of myocardial ischaemia, presumably as a result of coronary hypoperfusion. Volume loading and pressor support provided the most effective treatment strategy for reversing the effects of profound peripheral vasodilatation. It is interesting that in this case, despite ECG evidence of severe global myocardial ischaemia, there was no evidence of significant myocardial damage. Furthermore, it has been suggested that because of its mechanism of action, nicorandil could shorten the action potential duration, and be potentially pro-arrhythmic. However, studies so far have suggested this is not the case8 and, paradoxically, nicorandil may have anti-arrhythmic properties.7 Indeed, there is anecdotal evidence to suggest that nicorandil can shorten the QT interval and terminate torsades de pointes,9 and idiopathic VT.10 Certainly in this report of where almost 20 times the recommended daily dose was consumed, there was no evidence of sustained tachyarrhythmia.
Finally, the patient in this report experienced many of the reported side effects associated with nicorandil, most of which are attributable to its vasodilatatory action. These include headache, flushing, dizziness, tachycardia, and hypotension. Other less common side effects have included oral aphthous ulceration, angioneurotic oedema, and photosensitivity.8 Although liver toxicity has been described,8 and elimination of nicorandil is largely dependent on hepatic metabolism,5 liver transaminases were only minimally increased in our patient.
In summary, this is the first description of severe nicorandil overdose. The dominant feature of nicorandil toxicity was profound peripheral vasodilatation associated with coronary hypoperfusion. Despite widespread electrocardiographic signs of myocardial ischaemia, there was no evidence of myocardial damage and no serious cardiac arrhythmia. Volume loading and pressor support proved to be an effective treatment strategy.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.